Q: I have been using cinnamon in capsules to help keep my blood sugar in normal range. I always take one or two before a high-carb meal. I use a costly one called Cinnulin, which is water-extracted. I am not diabetic, but I get a reaction after eating certain foods that raise blood sugar quickly, like pizza, pie, pasta or potatoes.
Taking cinnamon has brought my fasting sugars down about 10 to 15 points, to the low- to mid-90s. This stuff really works.
A: A small clinical trial published last year demonstrated that cinnamon extract can significantly improve blood-sugar control in people with Type 2 diabetes (Nutrition Research, June 2012).
Q: I have had an underarm rash off and on for years. I read about coal-tar shampoo for rosacea and found that it worked well. I thought perhaps my armpit rash might be caused by fungi too.
I shampoo my armpits and face at every shower, and everything has cleared up. This has worked better as a rosacea treatment than years of antibiotics.
A: Several people have reported that dandruff shampoo (whether based on coal tar or selenium sulfide) is helpful for rosacea. This condition causes redness of the face along with pimplelike lesions.
Although physicians haven't determined the cause of rosacea, the fact that dandruff shampoos may help suggests that yeast or fungus on the skin surface may play a role in some cases. Perhaps the same mechanism explains your success with underarm rash.
Q: I take blood thinners and spend a lot of time outdoors. I am looking for something I can carry in my first-aid kit to stop bleeding in case I get a minor cut. What do you recommend?
A: We trust you are checking in with your doctor to make sure that your anticoagulant dose is correct. Even if it is, however, you may bleed more easily than others because of your medication.
You might want to carry WoundSeal with you. This powder mixes instantly with blood and forms a covering that stops bleeding quickly. It works for cuts, scratches and abrasions, and is especially helpful for people like you who may bleed easily. You will find WoundSeal in pharmacies in the first-aid section.
Q: I am weaning myself off the antidepressant sertraline (Zoloft) after having taken it for 10 years. I am going through hell!
I have constant pulses in my head that are driving me crazy. I am confused and irritable, laughing one minute and crying the next. I need help!
A. Get in touch with your physician immediately to ask for help with antidepressant withdrawal. Gradual tapering of the dose over several weeks or months is critical.
Stopping a drug like sertraline (Zoloft) too quickly can cause terrible side effects such as dizziness, nausea, sweating and "brain zaps" that feel like electric shocks. Suicidal thoughts are not uncommon, but should disappear once you get through the withdrawal period.
In their column, Joe and Teresa Graedon answer letters from readers. Send questions to them via peoplespharmacy.com.Copyright © 2014, The Baltimore Sun